Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 46, NWS Tucson, AZ

July 16, 2015Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 16, 2015, 5:48 PM MST for Pima County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2015, 5:48 PM MST (00:48 UTC)
Expired
Jul 16, 2015, 6:15 PM MST
In force
27 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
3209 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

490 
WUUS55 KTWC 170048
SVRTWC
AZC019-170115-
/O.NEW.KTWC.SV.W.0046.150717T0048Z-150717T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
548 PM MST THU JUL 16 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 615 PM MST

* AT 547 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED OVER TANQUE VERDE. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  NORTHEAST TUCSON...TANQUE VERDE...SEVEN FALLS...
  SABINO CANYON AND CATALINA FOOTHILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS 
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3236 11072 3219 11068 3218 11085 3236 11091
TIME...MOT...LOC 0047Z 079DEG 4KT 3227 11079 

$$

MEYER
2 follow-up statements
527 
WWUS55 KTWC 170100
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
600 PM MST THU JUL 16 2015

AZC019-170115-
/O.CON.KTWC.SV.W.0046.000000T0000Z-150717T0115Z/
PIMA AZ-
600 PM MST THU JUL 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR EASTERN PIMA COUNTY...

AT 557 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND VERY HEAVY RAIN. 
THIS STORM WAS LOCATED NEAR TANQUE VERDE AND EASTERN PORTIONS OF THE 
CATALINA FOOTHILLS...SHOWING VERY LITTLE MOVEMENT.

LOCATIONS IMPACTED INCLUDE...
NORTHEAST TUCSON...TANQUE VERDE...SEVEN FALLS...SABINO CANYON AND 
CATALINA FOOTHILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS 
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3236 11072 3219 11068 3218 11085 3236 11091
TIME...MOT...LOC 0057Z 079DEG 4KT 3227 11080 

$$

MEYER
576 
WWUS55 KTWC 170112
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
612 PM MST THU JUL 16 2015

AZC019-170121-
/O.EXP.KTWC.SV.W.0046.000000T0000Z-150717T0115Z/
PIMA AZ-
612 PM MST THU JUL 16 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIMA COUNTY WILL
EXPIRE AT 615 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT. THEREFORE THE 
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN AND LOCALIZED 
FLOODING IS STILL EXPECTED WITH THIS STORM. AN URBAN AND SMALL 
STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 8 PM.

LAT...LON 3236 11072 3219 11068 3218 11085 3236 11091
TIME...MOT...LOC 0100Z 079DEG 4KT 3227 11080 

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:42 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 16, 2:42 PM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
242 PM MST THU JUL 16 2015

.SYNOPSIS...EXPECT SCATTERED THUNDERSTORMS MAINLY FROM TUCSON EAST
AND SOUTH INTO TONIGHT. SHOWERS AND THUNDERSTORMS WILL INCREASE IN
COVERAGE FRIDAY AS TROPICAL MOISTURE MOVES INTO THE AREA. VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME WILL BE POSSIBLE FRIDAY AFTERNOON
INTO EARLY SATURDAY. THIS WILL BE FOLLOWED BY MORE WIDESPREAD LIGHT
TO MODERATE RAINFALL SATURDAY. A SLOW DRYING TREND WILL THEN BEGIN
EARLY NEXT WEEK...WITH THE BEST CHANCES FOR THUNDERSTORMS MAINLY
EAST AND SOUTH OF TUCSON BY WEDNESDAY. BELOW NORMAL DAYTIME
TEMPERATURES WILL PREVAIL THIS WEEKEND FOLLOWED BY A WARMING TREND
MONDAY THROUGH WEDNESDAY.

&&

.DISCUSSION...PLENTY OF SUNSHINE THIS MORNING HAD GIVEN WAY TO ISOLATED
THUNDERSTORMS THIS AFTERNOON. EXPECT MORE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING. OTHERWISE...THE MAIN FOCUS WILL
BE ON FRIDAY AND OVER THE WEEKEND WITH DEEPER MOISTURE ADVECTING
INTO THE DESERT SOUTHWEST TONIGHT INTO SATURDAY AS DOLORES TRACKS
JUST WEST OF THE TIP OF BAJA. THE LATEST SCENARIO CALLS FOR
INCREASING COVERAGE IN SHOWERS AND THUNDERSTORMS FRIDAY AFTERNOON
INTO EARLY SATURDAY...WITH THE HIGHEST RAINFALL RATES DURING THIS
TIME FRAME. THIS HEAVIER RAINFALL WILL BE FOLLOWED BY MORE
WIDESPREAD LIGHT TO LOCALLY MODERATE RAINFALL RATES THROUGHOUT THE
DAY ON SATURDAY. THAT SAID...THE BEST CHANCE FOR FLASH FLOODING WILL
LIKELY BE FROM LATE FRIDAY MORNING THROUGH EARLY SATURDAY MORNING.
THUS...A FLASH FLOOD WATCH HAS BEEN POSTED FOR MOST OF THE AREA
EXCEPT FOR THE WHITE MOUNTAINS FRIDAY INTO EARLY SATURDAY. THE
PROLONG PERIOD OF RAINFALL FRIDAY INTO THE WEEKEND...ESPECIALLY NEAR
THE INTERNATIONAL BORDER...MAY LEAD TO INCREASING FLOWS IN SOME OF
THE MAINSTEAM RIVERS AND LARGER WASHES BY LATE SUNDAY. THEREAFTER...
A TREND TOWARD A GRADUAL DAILY REDUCTION IN THE COVERAGE OF SHOWERS
AND THUNDERSTORMS CAN BE ANTICIPATED MONDAY INTO WEDNESDAY OF NEXT
WEEK. DAYTIME TEMPERATURES WILL LOWER FRIDAY INTO THE WEEKEND BASED
ON INCREASING RAIN CHANCES AND CLOUDINESS. HIGH TEMPERATURES WILL
REBOUND MONDAY INTO WEDNESDAY.

&&

.AVIATION...VALID THRU 18/00Z.
ISOLATED TO SCATTERED SHRA/TSRA FROM KTUS VICINITY EASTWARD AND
SOUTHWARD TO THE NEW MEXICO/INTERNATIONAL BORDERS THRU EARLY THIS
EVENING. ACTIVITY WILL DIMINISH LATE THIS EVENING INTO FRIDAY
MORNING. BRIEF WIND GUSTS OF 35-45 KTS WILL ACCOMPANY THE STRONGER
THUNDERSTORMS. SKC-FEW CLOUDS AT 8-12K FT AGL WILL PREVAIL WEST OF
KTUS INTO FRIDAY MORNING...WITH SCT-BKN CLOUDS AT 6-10K FT AGL
OCCURRING ELSEWHERE. CLOUD COVER WILL CONTINUE TO INCREASE
THROUGHOUT THE DAY ON FRIDAY FROM THE SOUTHEAST...ALONG WITH
SCATTERED TO NUMEROUS +SHRA/+TSRA. SURFACE WIND WILL MAINLY BE LESS
THAN 10 KTS THROUGH THE PERIOD OUTSIDE OF ANY GUSTS FROM TSRA.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS MAINLY FROM TUCSON EAST AND
SOUTH INTO TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL THEN EXPAND WEST OF TUCSON TO INCLUDE FIRE WEATHER ZONE 150
FRIDAY...FOLLOWED BY NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS
SATURDAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE SUNDAY. THEN A SLOW DRYING TREND WILL LIMIT SHOWERS AND
THUNDERSTORMS TO MAINLY EAST AND SOUTH OF TUCSON INTO THE MIDDLE OF
NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
    FLASH FLOOD WATCH FROM LATE FRIDAY MORNING THRU EARLY SATURDAY
    MORNING FOR ZONES AZZ501>509-511>515

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 16, 3:36 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
336 PM MST THU JUL 16 2015

AZZ503-513-162300-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
336 PM MST THU JUL 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SANTA CRUZ COUNTY
UNTIL 400 PM MST...

AT 335 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER AMADO...MOVING NORTHEAST AT 5 MPH. ANOTHER STORM WAS NOTED
FURTHER SOUTH ALONG INTERSTATE 19 NEAR TUMACACORI.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
TUBAC...RIO RICO...AND AMADO.

LAT...LON 3153 11096 3150 11116 3171 11115 3171 11092
TIME...MOT...LOC 2235Z 217DEG 10KT 3168 11106

MEYER
Special weather statement, Jul 16, 4:42 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
442 PM MST THU JUL 16 2015

AZZ504-507-513-514-170030-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-
442 PM MST THU JUL 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
530 PM MST...

AT 439 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS NEAR CORONA DE TUCSON...AS WELL AS ALONG INTERSTATE 10
BETWEEN VAIL AND MESCAL. VERY SLOW STORM MOVEMENT TO THE NORTH WAS
NOTED.

WINDS IN EXCESS OF 45 MPH ALONG WITH FREQUENT LIGHTNING AND
HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
VAIL AND CORONA DE TUCSON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3185 11066 3179 11088 3214 11073 3214 11046
TIME...MOT...LOC 2339Z 198DEG 13KT 3197 11073

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:02 PM MSTAreal Flood AdvisoryTWCPima118 min
Jul 16, 6:04 PM MSTAreal Flood AdvisoryTWCCochise116 min
Jul 16, 6:07 PM MSTAreal Flood AdvisoryTWCPima113 min
Jul 16, 6:20 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 16, 6:57 PM MSTSpecial Weather StatementTWCPima48 min
Jul 16, 7:17 PM MSTFlash Flood WarningTWCPima118 min
Jul 16, 9:18 PM MSTAreal Flood AdvisoryTWCPima4 hr
Jul 17, 3:50 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.